Q. I am a 48-year-old woman, and I’ve gained 25 pounds this year. Nothing has changed in my diet or my activities. Please help!
–B.F., Tacoma, Wash.
A. You should first go to your family physician or internist and have a comprehensive physical exam, including thyroid, hormone, blood sugar and blood chemistry tests.
A number of things could be causing your weight to increase. There are some common causes for this, especially among women who are nearing the age of 50. These include:
* Side effects of medications such as hormone-replacement therapy, antidepressants, prednisone, antihistamines or arthritis medications.
* The onset of perimenopause, during which estrogen levels fluctuate, leading many times to an increase in fat storage.
* A decrease in the basal metabolic rate, which means your body doesn’t burn calories as efficiently and you gain weight. This rate drops by about 5 percent for every decade of life after age 20. Therefore, you have had close to a 15 percent drop since you were 20.
* A sedentary lifestyle, in which the absence of a regular exercise program will cause you to lose more than 7 pounds of muscle mass every 10 years of your adult life.
* Stress, when experienced in the long term, causes a rise of the hormone cortisol, which promotes fat storage.
In addition, at your age it is common for the level of serotonin–a neurotransmitter–to decrease in the brain. Normal levels of serotonin are associated with a sense of well-being and decreased levels with depression.
Many women have an intense craving for sweets and carbohydrates when serotonin levels are too low. However, these foods stimulate the release of insulin, and insulin causes the body to store fat.
For postmenopausal women, the risk is also greater for developing hypothyroidism, a condition that often isn’t diagnosed. If you have a body temperature that is consistently below 98 degrees, then you probably have a degree of hypothyroidism.
To top it all off, medications used to treat some of these problems actually may cause a person to gain more weight.
I help my patients with this condition by first conducting a comprehensive physical exam, along with blood work.
I then balance the hormones and neurotransmitters, usually by natural means, and place them on a regular exercise program and a balanced dietary program.
Q. Hives have developed on my body, and my doctor prescribed antihistamines and prednisone, but I’ve gained weight and still have hives. What can I do?
–J.B., San Dimas, Calif.
A. Hives, which are welts that appear on the skin and are swollen, red and itchy, are usually caused by the release of histamine in the skin. I advise my patients to first be a detective and try to figure out what has triggered their hives. Try to recall what medicine, food, vitamin or personal-care product you have used or taken prior to the break-out of hives.
Common causes are soaps, shampoos, makeups, hair sprays, laundry detergents, dry-cleaning chemicals, pesticides, perfumes, penicillin or other antibiotics, aspirin, milk products, meat, fish, shellfish, peanuts, berries, raisins, prunes, eggs, yeast, stress and vitamin C.
Much of the cattle and poultry raised for our consumption are given antibiotics that usually find their way into the meat or milk and can cause hives.
Quit taking vitamins and herbs and eating processed or fast foods, oranges, grapefruits, lemons, strawberries, blueberries, blackberries, raspberries, prunes and raisins until the trigger has been identified. Eat brown rice, vegetables, and lean, free-range meats.
Work with your physician to determine which medications you can eliminate.
If your hives go away after you have changed your diet, they probably are due to a food allergy. Go to an emergency room immediately if you have any difficulty swallowing or breathing.